What is Paraquat Poisoning?

Nat Robinson

Paraquat, also known as dipyridylium, is an extremely toxic weed killer. The herbicide is very poisonous. Paraquat poisoning typically occurs from direct overexposure to the chemical. Most commonly, the poisoning happens after the chemical is ingested, though inhaling the chemical and having it exposed to the skin can be just as poisonous and detrimental to a person's health.

Some people with paraquat poisoning can have seizures or go into shock or a coma.
Some people with paraquat poisoning can have seizures or go into shock or a coma.

An individual may get Paraquat poisoning by accidentally swallowing the chemical. The skin may be exposed if Paraquat comes into direct contact with a cut. Additionally, exposure may happen if the chemical gets on a piece of clothing and seeps through. Inhaling the chemical can cause a condition known as Paraquat lung. Lung damage caused by the poisoning can lead to scarring and stiffness in lung tissue.

Shortness of breath and an elevated heart rate are two possible signs of paraquat poisoning.
Shortness of breath and an elevated heart rate are two possible signs of paraquat poisoning.

If a person swallows Paraquat, his or her throat will typically start to burn immediately. In addition, both the throat and mouth may begin to swell. Vomiting may be induced rather quickly in a person with Paraquat poisoning. There can also be intense abdominal pain, an abnormally fast heart rate and muscle weakness. Shortness of breath may be another complication.

Find out how you can save up to $257/month with these easy tools.

Paraquat poisoning can cause low blood pressure, abnormal electrolyte levels and nosebleeds as well. The complications can become rather serious quickly. Some people with this kind of poisoning can have seizures or go into shock or a coma. A person who has had Paraquat poisoning may be in danger of developing other significant health problems in the hours or days to come. For instance, heart damage or failure, as well as liver and kidney failure may develop in individual who have this poisoning.

If a person develops Paraquat poisoning from inhaling the chemical, a variety of lung tests may be performed. This may be done to see if the lungs were severely damaged and to what extent. Chest X-rays may also be done to visualize the lungs. Doctors may order different blood tests in addition. In many cases, a creatinine test will be requested to examine kidney function.

A great deal of exposure to Paraquat can be fatal, in particular if the chemical is swallowed. For this reason, anytime there is a considerable amount of contact with the chemical, it is necessary to get prompt medical attention. If Paraquat touches the skin, it should be washed thoroughly and contaminated clothes should quickly be discarded. Treatment for paraquat poisoning typically involves treating the symptoms. When using this form of treatment, the most severe symptom will generally get the most attention first.

Chest x-rays are done to view the lungs.
Chest x-rays are done to view the lungs.

You might also Like

Discuss this Article

Post your comments
Login:
Forgot password?
Register: